Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 42, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at May 20, 2022, 10:56 AM EDT for 6 counties in Pennsylvania. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 20, 2022, 10:56 AM EDT (14:56 UTC)
- Expired
- May 20, 2022, 11:45 AM EDT
- In force
- 49 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Bedford County, PA, Blair County, PA, Cambria County, PA, Fulton County, PA, Huntingdon County, PA, Somerset County, PA
The radar
The State College radar (KCCX), 87 km from the middle of the area, began a volume at 15:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 2.9 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -226 J/kg
- Mixed-layer LCL
- 1469 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 106 m²/s²
- 0-3 km storm-relative helicity
- 169 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 7:46 AM EDT, 3 hours 10 minutes earlier.
Area forecast discussion, May 20, 7:46 AM EDT, 3 hours 10 minutes before
Area Forecast Discussion National Weather Service State College PA 746 AM EDT Fri May 20 2022 .SYNOPSIS... A thunderstorm complex is projected to move across central PA today with the potential for severe storms on the leading edge. Summerlike heat and humidity (hottest weather since last summer) will build into the weekend with record challenging or breaking temperatures. Isolated afternoon and evening thunderstorms are possible Saturday, with more numerous showers and a few strong storms expected on Sunday as a strong cold front moves across the Commonwealth. Conditions dry out to start next week with noticeably cooler temperatures and much lower humidity. && .NEAR TERM /THROUGH TONIGHT/... Lead vort swirl evident in radar loop over south central PA responsible for early band of convective showers surviving into the eastern part of the CWA this morning. The main event is the bowling ball MCS/MCV rotating across southern OH. Minor adjustments made to timing/POPs with this feature. In addition to pending svr wx, WPC added a MRGL ERO along the track of the convective complex with locally heavy rain rates 1.5 in/hr and training the primary culprits of potential isolated flooding instances. Previous Discussion Issued: 449 AM EDT Fri May 20 2022 Some interesting forecast changes over the past 24 hours. What appeared to be relatively quiet end to the week has now turned rather stormy with an increasing risk of severe weather today. A pair of MCS are tracking eastward through the Ohio Valley this morning: the initial t-storm complex is weakening over northern WV per warming cloud tops on GOES16 IR satellite loop. The trailing MCS currently moving through southeast IN into southwest OH is one to watch as it enters western PA by late morning. We have increasing confidence that this long-lived convective complex will track across central PA between ~ noon- 6pm. Updraft intensification on the leading edge will support primary damaging wind/hail risk focused over the eastern 1/2 of the CWA. SPC has upgraded this area from MRGL to SLGT risk (level 2/5) with the initial D1 outlook. After not offering much insight at this time last night, the CAMs as well as the global guidance are now all over this feature. The only manual adjustment was to trend POPs and max QPF slightly south of consensus owing to a northward model bias with MCS. The expected clouds/rain have resulted in lower maxTs particularly across the northern tier where highs have been cut back by about 10 degrees. The t-storm complex shifts out of central PA into eastern PA and western NJ this evening with severe wx threat likely ending btwn 22-24Z. Clouds decrease into tonight with mainly clear conditions possibly resulting in patchy fog formation in the central and eastern valleys into early Saturday morning where winds will be nearly calm. It will be a very warm and muggy night with lows in the mid to upper 60s or +15-25F above climo. These low temperatures are likely to daily record maxi- mins (record warm low temperatures) across most of the area. See the Climate section for context on possible record warmth. && .SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/... *Surge of summerlike heat and humidity will bring the hottest weather since last summer to central PA with record challenging/breaking temperatures Saturday *Be mindful of heat stress impacts given limited exposure and acclimation this early in the year. Stay hydrated! Broad southwest flow will contribute to a surge of summerlike heat & humidity this weekend as an anomalous upper ridge builds over the Eastern U.S. Record daily high temperatures will be approached at all climate sites in our area (see climate section of the AFD). Max heat index values peak in the mid to upper 90s Saturday afternoon or just shy of advisory criteria. However, the early arrival of heat+humidity will still be impactful given limited exposure and acclimation. Sunny skies will start Saturday off (wear your sunscreen!), but afternoon cumulus may develop off the higher terrain and move east. Something to watch is interactions with the Erie lake breeze for stronger convection to fire and move SE into our NW counties. SPC has maintained a MRGL risk over the far NW mtns. Instability will be high with the hot and steamy surface conditions, and deep layer shear will be sufficient enough to support organized storms. Outside of NW PA, there will be little forcing for storm development, though an isolated airmass or terrain-induced t-storm cannot be ruled out for Saturday afternoon. Saturday night will be very warm and humid again with record daily min Ts still in jeopardy. Lows 65-70F equate to +15-20F departures from climo. For Sunday, an approaching cold front out of the Ohio River Valley will increase storm chances for Sunday afternoon. Temperatures will still be hot ahead of the front - upper 80s to low 90s - and dew points still juicy in the mid 60s. Storms Sunday afternoon could be strong to severe with favorable instability, but marginal shear. SPC has highlighted the eastern half of the CWA with a MRGL risk on D3. The cold front will cross our area through Sunday evening and overnight, ushering in a more comfortable and less humid airmass with lows dropping back into the 45-60F range NW to SE. && .LONG TERM /MONDAY THROUGH THURSDAY/... Monday and Tuesday will be drier and cooler with high temps in the 70s both days. Chances of rain showers will be non-zero in the southeast those days with onshore flow developing from a surface high off to our northeast. Isolated showers, clouds, and cooler weather lasts through most of Wednesday, then models begin to diverge on the progression of a low pressure system moving out of the Midwest and over the Great Lakes region. Depending on how the low evolves, we may see more showers and storms Wednesday night through Friday, but a lot of uncertainty exists. If it remains unsettled and stormy, temperatures will also stay cooler and in the 70s from abundant cloud cover. && .AVIATION /12Z FRIDAY THROUGH TUESDAY/... 12Z update... A line of showers and possible thunder will move through IPT, MDT, and LNS, within the next few hours. Behind it, a MCV in Ohio will bring more showers and storms to us this afternoon. Some storms may produce gusty winds and hail. Added LLWS in the TAFs for tonight and made adjustments to try and time the afternoon convection based on new guidance and radar trends. Previous Discussion... All VFR for now at 9Z with some TSRA moving into the SW airfields. Showers and storms will continue to move west to east across PA through the day today. MVFR to IFR restrictions are likely in TSRA and +RA. Some marginal 30 kt LLWS is possible around daybreak today as SW flow strengthens to near 40 kts at 2kft and winds remain 10 kts or less near the ground. Expect sites to become VFR by this evening as scattered TSRA moves out to the east. Low level wind shear will increase Fri night in a warm air advection regime as SW flow increases to 40-50 kts at 2kft AGL. Outlook... Sat...Primarily VFR, TSRA possible NW. Sun...Numerous SHRA/TSRA with cold frontal passage. Mon...Lingering SHRA across the southeast. Tue...Scattered SHRA mainly across the south. && .CLIMATE... Near-record warmth is possible Friday night through Sunday morning across Central Pennsylvania. Several locations are also likely to have their first 90F day so far this year. NBM probabilities of temperatures greater than 90F on Saturday are >75% for almost all of Pennsylvania. Although nowhere near the earliest first occurrence of 90F, it would be a week or two ahead of average for most of the area. Daily record highs for Saturday 5/21: MDT 95/1941 IPT 95/1941 AOO 89/1977 BFD 86/2021 STC 91/1941 Daily record warm lows (maxi-mins) for Saturday 5/21 and Sunday 5/22: MDT 68/2004 | 69/1911 IPT 65/1911 | 66/1959,1911 AOO 68/1975 | 66/2018 BFD 63/1959 | 62/2013,1984 STC 72/1996 | 69/2013 && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Steinbugl NEAR TERM...Steinbugl SHORT TERM...Steinbugl LONG TERM...DeVoir/Wagner AVIATION...Colbert/Wagner CLIMATE...Steinbugl/Banghoff
Hazardous weather outlook, May 20, 5:25 AM EDT, 5 hours 31 minutes before
Hazardous Weather Outlook National Weather Service State College PA 525 AM EDT Fri May 20 2022 PAZ017-024-025-033>035-210930- Clearfield-Cambria-Blair-Somerset-Bedford-Fulton- 525 AM EDT Fri May 20 2022 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. Thunderstorms may produce strong gusty winds and locally heavy rainfall early today. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Very warm and humid conditions are expected Saturday. Maximum heat index values are forecast in the low to mid 90s. Be mindful of heat stress impacts given limited heat exposure and acclimation this early in the year. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ005-010-011-210930- McKean-Elk-Cameron- 525 AM EDT Fri May 20 2022 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. Thunderstorms may produce strong gusty winds and locally heavy rainfall early today. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ028-036-045-046-049>053-056>059-063>066-210930- Juniata-Franklin-Southern Clinton-Southern Lycoming-Union-Snyder- Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon- Cumberland-Adams-York-Lancaster- 525 AM EDT Fri May 20 2022 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. Isolated severe storms are possible this afternoon into early evening on the leading edge of a thunderstorm complex. Locally heavy rainfall is also possible which could result in a few instances of short-term flooding especially in urban areas. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hot and humid conditions are expected Saturday. Maximum heat index values are forecast in the mid to upper 90s and approaching 100 degrees in some areas. Be mindful of heat stress impacts given limited heat exposure and acclimation this early in the year. Isolated severe storms with wind damage and hail will be possible Sunday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ004-210930- Warren- 525 AM EDT Fri May 20 2022 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. A marginal hail and wind-damage threat will be possible Saturday afternoon. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ018-019-026-027-210930- Northern Centre-Southern Centre-Huntingdon-Mifflin- 525 AM EDT Fri May 20 2022 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. Isolated severe storms are possible this afternoon on the leading edge of a thunderstorm complex. Locally heavy rainfall is also possible which could result in a few instances of short-term flooding especially in urban areas. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Very warm and humid conditions are expected Saturday. Maximum heat index values are forecast in the low to mid 90s. Be mindful of heat stress impacts given limited heat exposure and acclimation this early in the year. Isolated severe storms with wind damage and hail will be possible Sunday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ006-012-037-041-042-210930- Potter-Northern Clinton-Tioga-Northern Lycoming-Sullivan- 525 AM EDT Fri May 20 2022 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. Isolated severe storms are possible this afternoon on the leading edge of a thunderstorm complex. Locally heavy rainfall is also possible which could result in a few instances of short-term flooding especially in urban areas. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Isolated severe storms with wind damage and hail will be possible Sunday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. MRS
In the hours before
Special weather statement, May 20, 10:36 AM EDT, 20 minutes before
Special Weather Statement
National Weather Service State College PA
1036 AM EDT Fri May 20 2022
PAZ024-025-033-034-201515-
Bedford PA-Somerset PA-Blair PA-Cambria PA-
1036 AM EDT Fri May 20 2022
...STRONG THUNDERSTORMS WILL IMPACT WESTERN BEDFORD...SOMERSET...
SOUTHWESTERN BLAIR AND SOUTH CENTRAL CAMBRIA COUNTIES THROUGH 1115 AM
EDT...
At 1035 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 15 miles east of Connellsville to 10 miles
southwest of Somerset to 12 miles northwest of Bittinger. Movement
was northeast at 55 mph.
HAZARD...Winds up to 45 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation
possible.
Locations impacted include...
Somerset, Windber, Bedford, Belmont, Portage, Geistown, Meyersdale,
Berlin, Claysburg, Friedens, Boswell, Osterburg, Salix-Beauty Line
Park, Davidsville, Central City, Beaverdale-Lloydell, Paint, Jerome,
Buffalo Mills and Scalp Level.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
&&
LAT...LON 3978 7939 3978 7935 3984 7939 3992 7939
4009 7926 4012 7921 4011 7919 4012 7917
4016 7916 4018 7913 4020 7912 4047 7849
4020 7843 3987 7850 3973 7939
TIME...MOT...LOC 1435Z 241DEG 57KT 4006 7931 3991 7922 3977 7932
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
LambertThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 10:36 AM EDT | Special Weather Statement | CTP | Bedford, Somerset | 39 min |
| May 20, 11:20 AM EDT | Severe Thunderstorm Warning | CTP | Bedford, Somerset | 55 min |
| May 20, 11:53 AM EDT | Special Weather Statement | CTP | Lancaster | 37 min |
| May 20, 12:09 PM EDT | Severe Thunderstorm Warning | CTP | Bedford, Franklin, Fulton, Huntingdon | 81 min |
| May 20, 12:45 PM EDT | Special Weather Statement | CTP | Lancaster | 45 min |
| May 20, 1:14 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster | 61 min |
| May 20, 1:18 PM EDT | Severe Thunderstorm Warning | CTP | Adams, Cumberland, Franklin, York | 42 min |
| May 20, 1:19 PM EDT | Special Weather Statement | CTP | Cumberland, Dauphin, Perry | 56 min |
| May 20, 1:41 PM EDT | Special Weather Statement | CTP | Franklin, Fulton | 34 min |
| May 20, 1:41 PM EDT | Severe Thunderstorm Warning | CTP | Cumberland, Dauphin, Lebanon, Perry | 34 min |
| May 20, 1:55 PM EDT | Special Weather Statement | CTP | Columbia | 20 min |
| May 20, 1:58 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster, York | 47 min |
| May 20, 2:11 PM EDT | Severe Thunderstorm Warning | CTP | Dauphin, Lebanon | 34 min |
| May 20, 2:16 PM EDT | Severe Thunderstorm Warning | CTP | York | 29 min |
| May 20, 2:30 PM EDT | Special Weather Statement | CTP | Schuylkill | 60 min |
| May 20, 2:33 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster | 42 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.